A 49‐year‐old woman with a medical history significant for congenital hypofibrinogenemia and platelet dysfunction was admitted to the hospital for observation following percutaneous biliary drain removal. Because of a significant bleeding history, following her procedure, she was admitted for administration of cryoprecipitate and hemoglobin monitoring. During her hospitalization, the patient was prescribed a scopolamine patch due to complaints of severe nausea. Subsequently, the patient developed a throbbing, bilateral headache rated 9/10 in severity. At this time, examination revealed the patient's left pupil to be ∼8 mm with a very sluggish pupillary reflex when compared with her right, pupil which was normally reactive and ∼4 mm in size. The patient was also found to have a mild oculomotor nerve palsy. The patient denied any changes in vision or associated symptoms and remained alert and oriented ×3 without any acute changes in mental status. In light of her bleeding history and focal neurologic exam, a STAT head CT/CTA was ordered at to rule out intracranial bleeding, and an emergent neurology consult was obtained. After interview and examination, neurology requested further imaging as well as a formal ophthalmology consult. Her CT, CTA, MRI, MRV all were reported as normal. Ophthalmology felt her anisocoria was related to her scopolamine patch. Her scopolamine patch was discontinued, and her anisocoria resolved within a matter of hours. Follow‐up ocular exam was normal. It was explained to the patient that she likely rubbed her patch with her hand and subsequently touched her left eye.
Anisocoria may be a life‐threatening medical emergency if not carefully evaluated. These emergencies include such diagnoses as: intracranial bleeds, aneurysms, carotid dissections, and uncal herniations. Given this, it is critical to obtain a detailed history, comprehensive ocular exam and correlate this with the overall clinical condition of the patient. Although it may have been reasonable to obtain a CT brain for this particular patient, she likely could have been spared multiple imaging studies and consultations with a more thoughtful and contextual evaluation of her anisocoria. If available, a pilocarpine test can quickly and inexpensively determine if the etiology is pharmacologic in nature.
Although there have been a handful of cases such as this reported in the literature, this case helps to remind hospitalists of the potential adverse ocular side effects of scopolamine patches and underscores the importance of patient and nursing education about proper hand hygiene with its use. Ultimately, with a more careful and simplistic approach, this patient's exposure to unnecessary testing and health care costs could have been reduced. This case illustrates that more is not necessarily better and that careful clinical consideration, evaluation, and physical exam should remain at the forefront of medical decision making.
To cite this abstract:Hamilton A, Buletko A. A Costly, Stressful Unilateral Belladona. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 338. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/a-costly-stressful-unilateral-belladona/. Accessed September 19, 2019.